Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 186, NWS Hastings, NE

July 24, 2015Hall County, Howard County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 24, 2015, 3:59 PM CDT for Hall County, Howard County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2015, 3:59 PM CDT (20:59 UTC)
Expired
Jul 24, 2015, 4:30 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hall County, NE, Howard County, NE

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:56 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 3:56 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT FRI JUL 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 246 PM CDT FRI JUL 24 2015

A WEAK COLD FRONT IS SLOWLY MAKING ITS WAY ACROSS THE LOCAL
FORECAST AREA THIS AFTERNOON...AND IS ROUGHLY ORIENTED ALONG THE
PLATTE RIVER VALLEY ACROSS SOUTH CENTRAL NEBRASKA THIS AFTERNOON.
WHILE THERE IS AMPLE INSTABILITY ACROSS THE REGION THIS AFTERNOON
FOR SHOWER AND THUNDERSTORM DEVELOPMENT...DUE TO THE LACK OF
FORCING FROM EITHER THE FRONT OR ANY PASSING UPPER LEVEL
DISTURBANCES...THE CAP HAS BEEN ABLE TO HOLD AND ONLY SOME
ELEVATED ACTIVITY HAS DEVELOPED THUS FAR. THAT SAID...AS OF 330
PM...THERE IS SOME EVIDENCE OF THE CAP BEGINNING TO BREAK IN SPOTS
ALONG THE FRONT...AND WILL NEED TO CLOSELY MONITOR THE RADAR OVER
THE NEXT FEW HOURS AS ONCE STORMS DO DEVELOP...THEY ARE EXPECTED
TO MATURE RAPIDLY DUE TO THE SIGNIFICANT AMOUNT OF INSTABILITY IN
PLACE.

WITH ALL THIS INSTABILITY IN PLACE...ONCE STORMS DO FIRE
UP...EXPECT THE POTENTIAL FOR SEVERE WEATHER ACROSS THE LOCAL AREA
WITH LARGE HAIL AND STRONG WIND GUSTS BEING THE PRIMARY CONCERNS.
IN ADDITION...DUE TO THE EXPECTED SLOW MOVEMENT OF STORMS...HEAVY
RAINFALL MAY ALSO EVENTUALLY BECOME A CONCERN...ALBEIT ANTECEDENT
CONDITIONS IN MOST SPOTS ARE FAIRLY DRY.

WHILE ANY DIURNALLY DRIVEN STORMS SHOULD BE ON THE WANE BY LATE
EVENING...EXPECT ADDITIONAL DEVELOPMENT ACROSS THE LOCAL AREA
OVERNIGHT AS ACTIVITY ROTATING OVER THE TOP OF THE RIDGE TO OUR
SOUTH WILL RIDE OVER TOP THE FRONT...WHICH IS EXPECTED TO BE
STALLED OUT NEAR THE NE/KS STATE LINE.

WITH THIS FRONT THEN NOT EXPECTED TO MOVE SIGNIFICANTLY ON
SATURDAY...EXPECT CONTINUED CLOUD COVER AS WELL AS THE CHANCE FOR
SOME SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
SEVERE...TO IMPACT THE LOCAL AREA. WITH THIS CLOUD COVER AND
SHOWER ACTIVITY ACROSS THE LOCAL AREA...EXPECT HIGH TEMPERATURES
TO POSSIBLY STRUGGLE TO REACH THE UPPER 80S...ALBEIT TEMPERATURES
SHOULD CLIMB QUICKLY IF WE ARE ABLE TO CLEAR OUT FOR A FEW HOURS.
AS A RESULT...SIDED ON THE WARMER SIDE OF GUIDANCE...IN PART DUE
TO ONLY A MODEST DROP IN 850 MB TEMPERATURES ALONG WITH THE
POTENTIAL FOR AT LEAST A FEW HOURS OF SUNSHINE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 246 PM CDT FRI JUL 24 2015

SATURDAY NIGHT THROUGH MONDAY NIGHT THERE IS A BROAD UPPER LEVEL
RIDGE OVER THE PLAINS THAT WILL DRIFT TO THE EAST. EVEN WITH THE
RIDGE...THERE ARE A FEW UPPER LEVEL WAVES THAT ARE EXPECTED TO MOVE
OVER THE RIDGE AND THROUGH THE AREA. THE RIDGE WILL HELP KEEP
TEMPERATURES WARMER THAN NORMAL.

THE FIRST UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA SATURDAY
NIGHT. MOST OF THE MODELS HAVE A WEAK FRONT SOMEWHERE OVER KANSAS
AND THE THUNDERSTORMS TO THE NORTH OF THE FRONT. WITH THE WARMER
TEMPERATURES FURTHER SOUTH AND THE UPPER WAVE FURTHER NORTH...THE
CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE AREA. THE THUNDERSTORMS
WILL START TO MOVE TO THE EAST LATE SATURDAY NIGHT AND LINGER INTO
SUNDAY MORNING IN THE FAR EAST. A WEAK SURFACE HIGH ON SUNDAY WILL
KEEP THE AFTERNOON DRY BEFORE THE NEXT UPPER LEVEL WAVE MOVES INTO
THE AREA SUNDAY NIGHT. THE GFS AND NAM HAVE A BETTER CHANCE FOR SOME
THUNDERSTORMS SUNDAY NIGHT THAN THE ECMWF. MODELS HAVE SOME
DIFFERENCES FOR MONDAY INTO MONDAY NIGHT. THE GFS AND THE NAM HAVE
QPF ACROSS THE AREA...BUT THE ECMWF IS DRY. WILL KEEP SOME LOW POPS
ACROSS THE AREA DURING THIS TIME.

AN UPPER LEVEL TROUGH DEEPENS IN THE WESTERN CONUS EARLY IN THE
WEEK. A SURFACE LOW AND COLD FRONT DEVELOP ACROSS THE HIGH PLAINS
AND MOVE INTO THE FORECAST AREA ON TUESDAY. TEMPERATURES SHOULD
REMAIN ON THE WARMER SIDE...BUT WILL BE A LITTLE COOLER THAN ON
MONDAY...ESPECIALLY IN THE NORTH. WITH THE FRONT MOVING THROUGH AND
AN UPPER LEVEL WAVE MOVING INTO THE AREA THERE IS A CHANCE FOR SOME
THUNDERSTORMS.

THE FRONT WEAKENS AS IT MOVES TO THE SOUTH BUT THERE IS STILL A
CHANCE FOR SOME THUNDERSTORMS NEAR THE FRONT...IN THE SOUTHERN
PORTIONS OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. BEHIND
THE COLD FRONT...TEMPERATURES WILL BE COOLER FOR WEDNESDAY.

THURSDAY INTO FRIDAY...THE UPPER TROUGH MOVES TO THE EAST AND
NORTHWEST FLOW IS ACROSS THE AREA. THERE ARE A COUPLE OF WEAK WAVES
THAT MOVE THROUGH THE AREA. MODELS ARE MAINLY DRY WITH THESE WEAK
WAVES AND HAVE KEPT THE FORECAST DRY ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM BACK TO NEAR NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1230 PM CDT FRI JUL 24 2015

DETERIORATING CONDITIONS ARE EXPECTED AT BOTH TERMINALS LATE THIS
AFTERNOON THROUGH THE END OF THE PERIOD AS AN APPROACHING BOUNDARY
AND SEVERAL WEAK DISTURBANCES CROSS THE LOCAL AREA. THE FIRST
ROUND OF SHOWERS AND THUNDERSTORMS IS ALREADY APPROACHING CENTRAL
NEBRASKA...AND EXPECT SOME OF THESE SHOWERS AND THUNDERSTORMS TO
REACH THE TERMINALS OVER THE NEXT COUPLE OF HOURS. CLOUDS ARE
THEN EXPECTED TO THICKEN AND LOWER THIS EVENING AND
OVERNIGHT...WITH THE CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH AT LEAST SATURDAY AFTERNOON. WHILE
THE EXACT TIMING OF A TSRA AT THE TERMINAL RIGHT NOW IS
QUESTIONABLE...THINK THEY WILL BE AROUND FOR MOST OF THE PERIOD...
ALBEIT CIGS AND VSBYS SHOULD REMAIN VFR OUTSIDE OF HEAVIER STORMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ049-063-064-
     074>077-082>087.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...ROSSI
Hazardous weather outlook, Jul 24, 2:39 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT FRI JUL 24 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251400-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
239 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY REMAINS IN EFFECT ACROSS PORTIONS OF THE OUTLOOK
AREA THROUGH THE EARLY EVENING HOURS. HEAT INDEX VALUES AS HIGH AS
110 DEGREES ARE POSSIBLE...WITH THE HIGHEST VALUES EXPECTED
GENERALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM
OSCEOLA...TO HASTINGS...TO BEAVER CITY. PLEASE SEE THE LATEST
HEAT ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

IN ADDITION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS PORTIONS OF NORTH CENTRAL KANSAS AS WELL AS SOUTH
CENTRAL NEBRASKA...THROUGH THE OVERNIGHT HOURS. THE PRIMARY
THREATS WITH THIS THUNDERSTORM ACTIVITY WILL BE HAIL UP TO THE
SIZE OF HALF DOLLARS...WIND GUSTS TO AROUND 60 MPH...AND LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
EACH DAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY...PRIMARILY OVER SOUTH CENTRAL NEBRASKA. THE MAIN THREATS
WILL BE HAIL AT LEAST THE SIZE OF QUARTERS...AND DAMAGING WINDS
AROUND 60 MPH. BEYOND SATURDAY...SEVERE THUNDERSTORMS WILL BE
POSSIBLE...BUT IT IS TOO EARLY TO FORESEE ANY ORGANIZED THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

In the hours before

Special weather statement, Jul 24, 3:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
351 PM CDT FRI JUL 24 2015

NEZ047-048-062-242115-
HALL NE-MERRICK NE-HOWARD NE-
351 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL...SOUTHEASTERN
HOWARD AND WEST CENTRAL MERRICK COUNTIES UNTIL 415 PM CDT...

AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAIRO...OR 11 MILES NORTHWEST OF GRAND ISLAND...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...CAIRO...PALMER...DANNEBROG AND ST. LIBORY.

LAT...LON 4096 9826 4089 9857 4105 9868 4126 9826
TIME...MOT...LOC 2050Z 242DEG 26KT 4101 9854

ROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:10 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper50 min
Jul 23, 10:48 PM CDTSpecial Weather StatementGIDFurnas, Harlan42 min
Jul 23, 10:57 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan48 min
Jul 23, 11:42 PM CDTSpecial Weather StatementGIDFurnas48 min
Jul 23, 11:47 PM CDTSpecial Weather StatementGIDFurnas43 min
Jul 23, 11:48 PM CDTAreal Flood AdvisoryGIDFranklin6 hr
Jul 24, 3:51 PM CDTSpecial Weather StatementGIDHoward24 min
Jul 24, 4:21 PM CDTSpecial Weather StatementGIDMerrick39 min
Jul 24, 4:27 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick48 min
Jul 24, 5:13 PM CDTSpecial Weather StatementGIDYork47 min
Jul 24, 12:30 AM CDTSpecial Weather StatementGIDPhillips30 min
Jul 24, 1:02 AM CDTSpecial Weather StatementGIDPhillips43 min
Jul 24, 1:10 AM CDTSevere Thunderstorm WarningGIDPhillips, Rooks50 min
Jul 24, 1:47 AM CDTSpecial Weather StatementGIDMitchell, Osborne43 min
Jul 24, 2:11 AM CDTSevere Thunderstorm WarningGIDMitchell49 min
Jul 24, 2:30 AM CDTSevere Thunderstorm WarningGIDOsborne45 min
Jul 24, 2:54 AM CDTSevere Thunderstorm WarningGIDMitchell37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.